From Dallas, Pennsylvania, USA:
My 11 year old daughter was on growth hormone for almost three years without any adverse effects. Recently, she was given a new time-released product with a substantial increase dose in order to decrease the number of injections from daily to every two weeks. Is there any evidence that an overdose of growth hormone can cause diabetes?
In a condition called acromegaly, diabetes can sometimes be associated with the extra growth hormone being produced -- usually by a growth hormone producing tumor in or around the pituitary gland. We worry about growth hormone treatment, especially when higher doses of GH are prescribed, causing diabetes but it is actually a very rare side effect of growth hormone injections. You should talk with your endocrinologist about getting some blood glucose testing done if you are still concerned about diabetes when growth hormone is being used.
GH is also sometimes used illegally by people who want larger muscles. In very large doses, it may increase muscle strength and size. Steroids like testosterone also do this and are also used illegally for the same effect. If GH is used in very large doses in this manner without medical supervision, one of the possible side effects could be development of diabetes as well.
Original posting 13 Apr 2001
Posted to Research: Causes and Prevention
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.